Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 21, 2019, 4:33 AM CDT for 4 counties in Missouri; Atchison County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2019, 4:33 AM CDT (09:33 UTC)
- Expired
- Aug 21, 2019, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, KS, Buchanan County, MO, Clinton County, MO, DeKalb County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5140 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 22.9
The text
As transmitted.
662
WGUS53 KEAX 210933
FFWEAX
KSC005-MOC021-049-063-165-211330-
/O.NEW.KEAX.FF.W.0056.190821T0933Z-190821T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Wed Aug 21 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Atchison County in northeastern Kansas...
Buchanan County in northwestern Missouri...
Clinton County in northwestern Missouri...
Northern Platte County in west central Missouri...
Southern DeKalb County in northwestern Missouri...
* Until 830 AM CDT.
* At 432 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
St. Joseph, Atchison, Cameron, Plattsburg, Lathrop, Gower,
Stewartsville, Agency, Edgerton, Effingham, Dearborn, Osborn,
Rushville, Lancaster, Clarksdale, Muscotah, Lewis And Clark
Village, Easton, De Kalb and Turney.
This includes the following highways...
Interstate 35 in Missouri between mile markers 40 and 55.
Interstate 29 between mile markers 26 and 44.
Interstate 229 between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9556 3965 9511 3962 9510 3962 9506
3967 9503 3969 9497 3971 9497 3973 9461
3984 9460 3980 9421 3956 9421 3942 9500
3942 9557
$$
BlairWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:10 AM CDT, 23 minutes earlier.
Area forecast discussion, Aug 21, 4:10 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 410 AM CDT Wed Aug 21 2019 .Discussion... Issued at 410 AM CDT WED AUG 21 2019 Satellite imagery shows a northwest flow developing across the northern and central Plains early this morning in response to a trough that is shifting into the northern Plains States, where it will sweep across the Great Lakes in the coming days. And, it is this trough that will be primarily responsible for the nice weather (afternoon highs in the 70s to low 80s) expected to prevail for the tail end of the work week and the coming weekend as it sweeps a seasonally cool surface high sweeps into the region. But, first we will have to deal with a couple days of stormy weather. Looking across the Plains, a lee side surface low has developed across the front range of the Rockies in response to the cool surface high the northern Plains trough is ushering into the States. This has resulted in a frontal boundary stretched from west central Kansas through southeast Nebraska into central Iowa early this morning, which a diffluent nocturnal jet has developed along, inducing strong warm air and moisture advection across northern Kansas and southern Nebraska, where precipitable water values of 2.1 inches has pooled. All this, in turn, has sparked a line of strong to severe thunderstorms across central Nebraska southeast into extreme northeast Kansas and far northwest Missouri, which will be of concern well into the morning, and will perhaps set the stage for more storms later today. Storms in northeast Kansas and northwest Missouri will continue to percolate along through sunrise as the low level jet keeps feeding warm, moist air into the storms from the southwest. These storms will be rather strong, but pulsy, as there is lots of instability to work with (MUCAPE values > 4000 J/KG) but hardly any shear. This will make large hail and damaging winds possible with these morning storms, but will also bring a threat of flash flooding as the storms look to train over the same locations of northeast Kansas and northwest Missouri during the morning hours. There is some expectation that the storms will spread east across far northern Missouri this morning, which could lay out an effective boundary from the rain induced cold pool for the afternoon hours. Models key a bit on this cold pool as the shortwave trough swings through the northern Plains to generate more scattered storms through the afternoon hours. Confidence in the development of the afternoon storms is a bit low, but can not ruled out, so have kept likely POPs going for now. Tonight into Thursday the cool surface high across the northern Plains will slide farther south, and with it the frontal boundary along its leading edge. This will move the focus for storms south late this afternoon and through the overnight hours, with any late night storms likely being rather strong, as there will be plenty of instability aloft to work with. Additionally, flash flooding may be a concern given that precipitable water values pooled along the boundary will be just over 2 inches. And, while we do expect the activity late tonight to slowly settle south, it will do so slowly enough to leave storms likely from eastern Kansas across central and southern Missouri into Thursday afternoon. Thursday on into the weekend...will see lovely temperatures in the 70s to low 80s prevail as a cool surface high slides across the region. This will also move the focus for storms into Southern Missouri for Thursday and Friday nights. Can't rule out any more storms thanks to the nocturnal jet and abundant moisture in place across the Plains States, but for now much of the weekend looks dry across our section of Kansas and Missouri. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1208 AM CDT WED AUG 21 2019 Several rounds of scattered thunderstorms are expected over the next 24 hours. Tough to find periods where chances for rain are low, but once showers pick up in the next 2 to 4 hours most of the remaining period will have increasing chances for rain. Not expecting continuous rain at the terminals, but off and on showers will likely prevail through Wednesday evening. Could see wholesale decreasing chances for rain toward the end of this forecast period for Wednesday night. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Leighton
Hazardous weather outlook, Aug 20, 5:24 AM CDT, 23 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 524 AM CDT Tue Aug 20 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 524 AM CDT Tue Aug 20 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Very hot and humid conditions are expected this afternoon, with dangerous heat indices developing. Thunderstorms are expected this morning across northeast Missouri, a few may be severe with strong winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms will continue Wednesday morning through Thursday. A few of these storms may be strong to occasionally severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 21, 3:51 AM CDT, 42 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 351 AM CDT Wed Aug 21 2019 KSZ102-MOZ020-210915- Doniphan KS-Buchanan MO- 351 AM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN AND NORTHEASTERN BUCHANAN COUNTIES UNTIL 415 AM CDT... At 349 AM CDT, Doppler radar was tracking a strong thunderstorm over Elwood, moving east at 30 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... St. Joseph, Gower, Wathena, Elwood, Agency, Easton and St. Joseph Airport. This includes the following highways... Interstate 29 between mile markers 38 and 50. Interstate 229 between mile markers 0 and 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3964 9498 3980 9497 3982 9460 3962 9460 TIME...MOT...LOC 0849Z 258DEG 25KT 3972 9487 Blair
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:10 AM CDT | Flash Flood Warning | EAX | Holt | 4 hr |
| Aug 21, 2:24 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 36 min |
| Aug 21, 3:06 AM CDT | Flash Flood Warning | EAX | Andrew, Buchanan | 4 hr |
| Aug 21, 3:51 AM CDT | Special Weather Statement | EAX | Buchanan | 24 min |
| Aug 21, 5:06 AM CDT | Special Weather Statement | EAX | Caldwell | 24 min |
| Aug 21, 5:19 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Livingston | 41 min |
| Aug 21, 6:02 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Livingston | 43 min |
| Aug 21, 7:10 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 35 min |
| Aug 21, 7:23 AM CDT | Areal Flood Warning | EAX | Andrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 3 more | 6 hr |
| Aug 21, 9:10 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 4 days |
| Aug 21, 9:10 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 23 hr |
| Aug 21, 9:15 AM CDT | River Flood Warning | EAX | Buchanan | 3 days |
| Aug 21, 9:15 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Aug 21, 9:15 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Aug 21, 9:28 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 5 days |
| Aug 21, 9:28 AM CDT | River Flood Warning | EAX | Platte | 4 days |
| Aug 21, 9:28 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Aug 21, 2:59 PM CDT | Flash Flood Watch | EAX | Bates, Carroll, Cass, Clay, Cooper, Henry and 8 more | 12 hr |
| Aug 21, 3:26 PM CDT | Special Weather Statement | EAX | Linn | 34 min |
Nearby
Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.